Pennsylvania, 2006

Flood in Pennsylvania, June 27 to 28, 2006

June 27 to 28, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Conestoga River at Lancaster to flood. 7 feet at 09:30 EST on the 28th, then fell back below flood stage at 19:00 EST on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Conestoga River at Lancaster to flood. The river exceeded flood stage of 11.0 feet at 23:00 EST on the 27th, crested at 14.7 feet at 09:30 EST on the 28th, then fell back below flood stage at 19:00 EST on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 2:28 PM EST, 8 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 2:28 PM EST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE JUN 27 2006

.SHORT TERM /TONIGHT/...

HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT
ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA.

WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW
ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE
CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS
10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST
FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME
FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY.

A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC
TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW
UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE
UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT
ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS
CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR
6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL
MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE
CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE
AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC
LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF
3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO
NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD
GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF
ADDITIONAL RAIN.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT
PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD.

AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA
ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT
LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR
NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP
DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE
HAVE SEEN RECENTLY.

EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES
MOVE EAST OVER THE WEEKEND.

&&

.AVIATION...

WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF
MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN
DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW
BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY
LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY
DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE
MORNING HOURS ON WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Jun 27, 3:44 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 9:00 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LAPORTE                 41.42N 76.49W
06/27/2006                   SULLIVAN           PA   EMERGENCY MNGR

            EMA REPORTED 10 ROADS IN COUNTY CLOSED BECAUSE OF
            FLOODING.

0515 PM     FLASH FLOOD      HUNTINGDON              40.50N 78.01W
06/27/2006                   HUNTINGDON         PA   EMERGENCY MNGR

            EMA REPORTED MULTIPLE MUDSLIDES AND ROAD CLOSURES ACROSS
            COUNTY.

0515 PM     FLASH FLOOD      POTTSVILLE              40.68N 76.21W
06/27/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            EMA REPORTED NUMEROUS ROAD CLOSURES ACROSS COUNTY.

0525 PM     FLASH FLOOD      N BLOOMSBURG            41.00N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            NUMEROUS FLOODED ROADWAYS.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            TOUTES 42/44 CLOSED DUE TO FLOODING.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            WATER RESCUE IN HEMLOCK TOWNSHIP.

0555 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            FALLING SPRINGS CREEK OVERFLOWED AND COVERED INTERSECTION
            OF LIGHT AVE. AND 2ND ST.

0600 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ONE FOOT OF WATER COVERS RTE 30 IN CHAMBERSBURG.

0630 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            CONESTOGA RIVER WAS NEAR BANKFULL. FLOODING REPORTED ON
            UNIVERSITY CAMPUS.

0730 PM     FLASH FLOOD      SUNBURY                 40.86N 76.79W
06/27/2006                   NORTHUMBERLAND     PA   TRAINED SPOTTER

            1.88 INCHES OF RAIN IN PAST 2.5 HOURS. NUMEROUS SECONDARY
            ROADS WERE COVERED.

0800 PM     HEAVY RAIN       LECONTES MILLS          41.07N 78.26W
06/27/2006  E0.00 INCH       CLEARFIELD         PA   NWS EMPLOYEE

            PRECIPITATION GAUGE REPORTED 5 INCHES OF RAIN TODAY.

0800 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ANTITAM CREEK HAS MONOR FLOODING. ONE ROAD CLOSED.
            BACKYARDS ALONG CREEK ARE UNDER WATER.

0810 PM     HEAVY RAIN       EXCHANGE                41.11N 76.69W
06/27/2006  E0.00 INCH       MONTOUR            PA   TRAINED SPOTTER

            1.30 INCHES OF RAIN SINCE NOON AT ANTHONY TOWNSHIP

0825 PM     FLASH FLOOD      N GETTYSBURG            39.83N 77.23W
06/27/2006                   ADAMS              PA   TRAINED SPOTTER

            PERSON TRAPPED IN CAR WITH WATER UP TO WINDOWS. ROAD
            CLOSURES AND WATER RESCUES.

0830 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            RTES 741 AND 999 ARE FLOODED.

0845 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            SMALL STREAMS OUT OF BANKS. WATER ACROSS RTE 99IN
            BOROUGH.6-8INCHES ON STREETS NEAR CAMPUS. LITTLE
            CONESTOGA IS OUT OF BANKS AND UP TO BRIDGES.

0850 PM     FLASH FLOOD      3 S BLOOMSBURG          40.95N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            I-80 CLOSED AT BUCKHORN. CATAWISA BRIDGE CLOSED. WATER
            RESCUES AT KNOBELS PARK. ROCK AND MUDSLIDES REPORTED.
            3.90 INCHES OF RAIN IN PAST 4 HOURS.

&&

MACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
June 27, 11:00 PM EST to June 28, 7:00 PM EST
Where
Lancaster County, Lancaster
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518100.